Chemotherapy, a medication used to attack and kill malignant cancer cells, is an effective method to treat cancer. However, these drugs are very powerful and usually cause some undesirable side effects, including nausea, vomiting, hair loss, fatigue, low blood counts, and sore throat & mouth. These side effects do not occur all at once and can appear in varying degrees at different times within the treatment cycles. Here is some helpful information regarding nausea and vomiting following your chemotherapy treatment at Cancer Care Northwest (CCNW).
Certain kinds of chemotherapy can affect the stomach and/or the area of the brain that controls the urge to vomit. Most often nausea and/or vomiting (emesis) is a direct physical reaction to chemotherapy, but if you have a strong gag reflex, just the association of chemotherapy and nausea can cause you to vomit or retch.
This particular reaction to chemotherapy varies from one person to the next. Some people do not experience nausea or vomiting during or after chemotherapy. Some feel a little nauseated over a longer period of time. Others feel very nauseated over a shorter period of time. Most often, the symptoms of nausea/vomiting go away within 48 hours. Depending on the type of chemotherapy treatment, sometimes the symptoms last for up to one week.
Your quality of life can be affected by nausea and vomiting, but there are several techniques you can learn to cope with this problem.
What to Do:
If these coping mechanisms are not working, there are some things you can do for yourself to help relieve the symptoms.
What to Do:
Your Cancer Care Northwest doctor or nurse can give you more suggestions for relief of nausea and vomiting, so be sure to ask if you have any questions or concerns. Side effects can be successfully managed with open communication between you and your doctor. Because you and CCNW are a team — we are here for you and want to help in any way we can.